Florida, 2007

Hail and Damaging Winds in Florida, July 20, 2007

July 20, 2007 · NWS MLB · 7 events in 2 counties and zones

Pulse thunderstorms form over much of east central Florida and the coastal waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Pulse thunderstorms form over much of east central Florida and the coastal waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 20, 1:43 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 20, 1:43 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
243 PM EDT FRI JUL 20 2007

.DISCUSSION...

REST OF TODAY...DEEP LAYERED OFFSHORE FLOW AHEAD OF THE LONGWAVE
TROUGH AND APPROACHING FRONTAL BOUNDARY (IN CENTRAL GA) WILL
CONTINUE TO STEER SHOWER AND THUNDERSTORM ACTIVITY TOWARDS THE EAST
COAST LATE THIS AFTERNOON. ALTHOUGH THE MODELS HAVE SHOWN SOME
IMPROVEMENT...THEY CONTINUE TO INITIALIZE MID-LEVEL TEMPS A FEW
DEGREES TOO WARM. LATEST AMDAR DATA OUT OF MCO INDICATES THAT 500 MB
TEMPS ARE APPROX -8C AT 500 MB. SOME STORMS THIS AFTERNOON MAY AGAIN
BECOME SEVERE WITH LARGE HAIL...STRONG WIND GUSTS AND EXCESSIVE
LIGHTNING.

TONIGHT...THE THREAT FOR ISOLATED STORMS WILL CONTINUE THROUGH
MUCH OF THE NIGHT. POTENT VORT LOBE AND ASSOCIATED PVA SLIDING
THROUGH THE BASE OF THE TROUGH WILL ENHANCE CONVECTION ALONG THE
SURFACE FRONT ALONG THE GULF STREAM. TAIL END OF THE BOUNDARY WILL
SETTLE ACROSS THE NORTH-CENTRAL PENINSULA IN THE FORM A TROUGH AND
MAY KICK OFF A FEW STORMS ACROSS UNTAPPED AREAS...MAINLY NORTH OF
THE CAPE.

SAT AND SUN...ACTIVE PATTERN WILL CONTINUE THIS WEEKEND. 5H TROF
WILL AMPLIFY OVER THE EASTERN U.S....WITH SLIGHTLY COOLER TEMPS
ALOFT AND VORT LOBE HELPING TO ENHANCE STORM ACTIVITY. SURFACE
FRONTAL BAND WILL DRIFT OVER NORTHERN HALF OF THE PENINSULA AND
PROVIDE SOTRM FOCUS IN ADDITION TO SEA BREEZE BOUNDARIES. HAVE KEPT
SIMILAR POPS TO ONGOING FORECAST WITH HIGH END SCT/LOW END LIKELY
POPS. KEPT OVERNIGHT POPS GOING NORTH HALF SAT NIGHT SINCE PASSAGE
OF SHORTWAVE DEPICTED BY GFS MAY KEEP STORMS GOING LATER THAN USUAL
BUT WILL NEED TO WATCH THIS AS IT UNFOLDS. SLIGHTLY HIGHER POP
COVERAGE MAY SHIFT THROUGH C/S PORTIONS OF EC FL BY SUNDAY IF
SOUTHWARD PUSH FROM LOW ALOFT KICKS SURFACE BOUNDARY FARTHER
SOUTH...BUT NOT INDICATING TOO MUCH DIFFERENCE N-S SINCE CONFIDENCE
OF LOCATION OF U/L LOW AND SURFACE BOUNDARY NOT TOO HIGH.

MON-FRI...INFLUENCE OF LOW ALOFT WILL CONTINUE INTO THE EARLY PART
OF NEXT WEEK AS THE FEATURE CUTS OFF AND MEANDERS OVER THE EASTERN
HALF OF THE COUNTRY. LOW LEVEL RIDGE AXIS TRYING TO BUILD BACK
ACROSS THE CENTRAL PENINSULA BY THE MIDDLE OF THE WEEK...ALLOWING
POPS TO TREND BACK TOWARD CLIMO.

&&

.AVIATION...BIGGEST CONCERN THIS AFTERNOON WILL BE THE SCATTERED
CONVECTION DEVELOPING ACROSS THE AREA. AMBIENT OFFSHORE FLOW
SUGGESTS STRONG CROSSWINDS MAY OCCUR IN ISOLATED DOWNBURSTS OR
OUTFLOW BOUNDARIES AT MCO THROUGH ABOUT 22Z.

&&

.MARINE...LIGHT ONSHORE FLOW WILL RETURN TO SYNOPTIC SOUTHWESTERLY
OVERNIGHT. OTHERWISE...THERE IS A STRONG POSSIBILITY THAT NOCTURNAL
CONVECTION WILL DEVELOP AT LEAST ACROSS THE NORTHEASTERN MARINE ZONE
AFTER MIDNIGHT...WHICH MAY PRODUCE ISOLATED GALE FORCE GUSTS AND
LOCALLY ROUGH SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  91  75  88 /  30  60  40  60
MCO  75  91  74  92 /  20  60  30  60
MLB  73  91  72  89 /  20  50  40  60
VRB  75  91  73  91 /  20  50  40  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...HIRSCH
LONG TERM....GLITTO
Hazardous weather outlook, Jul 20, 5:43 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
643 AM EDT FRI JUL 20 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
202245-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
643 AM EDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON...

...THUNDERSTORM IMPACT...
A FRONTAL TROUGH WILL DROP SOUTH TOWARDS THE GEORGIA-FLORIDA
BORDER BY LATE TODAY. AHEAD OF THIS TROUGH...A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS CENTRAL FLORIDA TODAY. WITH
SUFFICIENT MOISTURE IN PLACE...ISOLATED LIGHTNING STORMS WILL
INITIALLY DEVELOP OVER THE CENTRAL FLORIDA INTERIOR EARLY THIS
AFTERNOON AND ALSO NEAR THE COAST SOUTH OF CAPE CANAVERAL AS THE
SEA BREEZE FORMS. STORM COVERAGE AND INTENSITY WILL INCREASE
DURING THE MID TO LATE AFTERNOON AS STORMS FROM THE INTERIOR
INTERACT WITH THE SEA BREEZE BOUNDARY OVER THE COASTAL COUNTIES.
STORMS TODAY WILL MOVE EAST OR SOUTHEAST AT 10 TO 15 MPH.

THE POTENTIAL WILL EXIST FOR A FEW STORMS TO BECOME SEVERE AND
PRODUCE DAMAGING WINDS AND HAIL THE SIZE OF A PENNY OR LARGER.
FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING WILL ALSO
ACCOMPANY SOME OF THE STORMS. MOVE QUICKLY TO A SAFE LOCATION IF A
STORM APPROACHES OR DEVELOPS OVERHEAD.

ANOTHER ROUND OF SCATTERED STORMS WILL BE POSSIBLE OVERNIGHT AS
THE FRONTAL TROUGH DROPS INTO THE NORTHERN PENINSULA. THESE STORMS
WILL BE MOST LIKELY NORTH OF ORLANDO AND CAPE CANAVERAL.

...FLOOD IMPACT...
RAINFALL TOTALS OF 2 TO 3 INCHES WILL BE POSSIBLE WITH A FEW
STORMS DURING THE MID TO LATE AFTERNOON. THE HEAVIEST RAINFALL IS
EXPECTED TO CONCENTRATE NEAR THE EAST COAST...AS STORMS
APPROACHING FROM THE INTERIOR SLOW DOWN AND INTERACT WITH THE EAST
COAST SEA BREEZE BOUNDARY. PONDING OF WATER ON ROADWAYS AND
TEMPORARY FLOODING OF POOR DRAINAGE AREAS WILL BE POSSIBLE.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS WILL DEVELOP NEAR THE INTRACOASTAL WATERWAYS SOUTH
OF PORT CANAVERAL DURING THE EARLY TO MID AFTERNOON. FARTHER
NORTH...ISOLATED STORMS WILL MOVE EAST AND OFFSHORE THE COAST
DURING THE AFTERNOON. A GREATER COVERAGE OF STORMS IS EXPECTED
NEAR THE COAST BY LATE AFTERNOON...WITH ACTIVITY NORTH OF THE CAPE
MOST LIKELY TO MOVE ACROSS THE COAST AND INTO THE COASTAL WATERS.
WIND GUSTS OVER 35 KNOTS...HAIL...FREQUENT TO EXCESSIVE CLOUD TO
WATER LIGHTNING AND VERY HEAVY RAINFALL WILL ACCOMPANY A FEW OF
THE STORMS. PLAN AHEAD FOR THESE STORMS AND KEEP A WATCH ON THE
WEST AND NORTHWEST HORIZON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NUMEROUS LIGHTNING STORMS ARE EXPECTED OVER THE WEEKEND...WITH A
THREAT FOR LOCALIZED SEVERE WEATHER. THE COVERAGE OF STORMS IS
FORECAST TO LESSEN EARLY NEXT WEEK...WITH A RETURN TO MORE TYPICAL
SCATTERED AFTERNOON ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

SPRATT

In the hours before

Special weather statement, Jul 20, 11:38 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1238 PM EDT FRI JUL 20 2007

FLZ144-201730-
SOUTHERN LAKE COUNTY-
1238 PM EDT FRI JUL 20 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL LAKE COUNTY...

AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 6 MILES WEST OF MASCOTTE...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE STATE ROAD 50 AND
CLERMONT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW
AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.
Special weather statement, Jul 20, 12:26 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
126 PM EDT FRI JUL 20 2007

FLZ044-045-201815-
NORTHERN LAKE COUNTY-ORANGE-
126 PM EDT FRI JUL 20 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL LAKE COUNTY...NORTHWESTERN
ORANGE COUNTY...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER TAVARES...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE MID FLORIDA LAKES
AND MOUNT DORA.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
Special weather statement, Jul 20, 1:08 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
208 PM EDT FRI JUL 20 2007

FLZ059-064-201900-
MARTIN-ST. LUCIE-
208 PM EDT FRI JUL 20 2007

...STRONG THUNDERSTORMS AFFECTING EXTREME NORTHEASTERN MARTIN
COUNTY...EAST CENTRAL ST. LUCIE COUNTY...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER JENSEN BEACH THAT IS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE NETTLES ISLAND
AND JENSEN BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
Special weather statement, Jul 20, 1:48 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
248 PM EDT FRI JUL 20 2007

FLZ041-141-201930-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
248 PM EDT FRI JUL 20 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL VOLUSIA COUNTY...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER DE LEON SPRINGS...MOVING EAST AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

The radar

The Melbourne radar (KMLB), 105 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Volusia

When
July 20, 2:20 PM EST
Where
Volusia County, 0.92 mi NE of New Smyrna Beach
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.029, -80.919

Hail, Volusia

When
July 20, 2:25 PM EST
Where
Volusia County, 0.92 mi NE of New Smyrna Beach
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
29.029, -80.919

Thunderstorm Wind, Volusia

When
July 20, 2:30 PM EST
Where
Volusia County, 0.92 mi NE of New Smyrna Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
29.029, -80.919

Trees were blown down on the roof of a house.

Thunderstorm Wind, Brevard

When
July 20, 3:00 PM EST
Where
Brevard County, (Cof)patrick Afb
Measured
57 kt (66 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.230, -80.600

Thunderstorm Wind, Volusia

When
July 20, 3:30 PM EST
Where
Volusia County, 0.92 mi NE of Ormond By the Sea
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.359, -81.059

A 12 inch diameter tree was blown down in Tomoka State Park.

Hail, Brevard

When
July 20, 4:51 PM EST
Where
Brevard County, West Melbourne
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
28.080, -80.580

Hail, Brevard

When
July 20, 4:51 PM EST
Where
Brevard County, West Melbourne
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
28.080, -80.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52148, 52151, 52152, 52153, 52154, 52155, 52160.